Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 163, NWS North Platte, NE

July 1, 2003Garden County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2003, 5:52 PM MDT for Garden County, Sheridan County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 5:52 PM MDT (23:52 UTC)
Expired
Jul 1, 2003, 6:45 PM MDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Garden County, NE, Sheridan County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

495 
WUUS53 KLBF 012352
SVRLBF
NEC069-161-020045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM MDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA
  GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 645 PM MDT

* AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 17 MILES SOUTHWEST
  OF RUSHVILLE...OR ABOUT 10 MILES SOUTH OF HAY SPRINGS...MOVING     
  NORTHEAST AT 20 MPH.  ANOTHER STORM WAS 9 MILES NORTHWEST   
  OF CRESCENT LAKE NWR...OR ABOUT 26 MILES SOUTHEAST OF ALLIANCE...  
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER RUSHVILLE AROUND 625 PM MDT
  2 MILES NORTHWEST OF CLINTON AROUND 645 PM MDT
  15 MILES SOUTHEAST OF ANTIOCH AROUND 555 PM MDT
  9 MILES SOUTHEAST OF LAKESIDE AROUND 610 PM MDT
  3 MILES SOUTHEAST OF ELLSWORTH AROUND 625 PM MDT

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THESE THUNDERSTORMS MAY PRODUCE WEAK...SHORT LIVED TORNADOS ALONG ITS
LEADING EDGE. HOWEVER...THE PRIMARY THREAT POSED BY THIS STORM IS
DAMAGING WINDS. QUICKLY SEEK SAFETY IN A BUILDING AND STAY AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4295 10271 4128 10255 4130 10211 4295 10216

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:25 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 1:25 PM MDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
225 PM CDT TUE JUL 1 2003

...TEMPERATURES IN THE NEAR TERM AND PRECIP CHANCES FROM THURSDAY
NIGHT THROUGH THE WEEKEND MAIN CHALLENGES...

UPPR PATTERN THIS AM CONTINUES TO BE HIGHLIGHTED MAINLY BY RIDGING
OVER THE CENTER OF THE CONUS...THE REMNANTS OF TS BILL OVR THE LWR
MS VALLEY AND AN UPPER LEVEL LOW ENTERING THE WRN COAST OF CANADA.
AT THE SFC...WEAK HIGH HAS MOVED FROM ERN NEBR INTO ERN IA TODAY
WITH A DEEPENING SFC TROF EXTENDING FROM WRN ND TO NERN COLORADO.
DECENT GRADIENT IN BETWEEN WITH WINDS IN THE BREEZY CATEGORY ACROSS
MOST OF THE FA ATTM.

.TONIGHT...THE ETA THIS AM SEEMED TO INITIALIZE A TAD TOO WARM
COMPARED TO THE LBF SOUNDING AT H7. WITH A DECENT SFC BOUNDARY...GOOD
LOW LEVEL CONVERGENCE AND DEW POINTS IN THE MID 60S...UPDATED PVS
FCST FOR ISOLATED SHRAS/TSRAS IN THE WRN AND NWRN ZONES. WIL END
THIS AROUND 9 PM AS INSTABILITY SHOULD DECREASE WITH SURFACE
COOLING.

.TOMORROW AND TOMORROW NIGHT...ALOFT...H7 TEMPS CONTINUE TO WARM AS
RIDGE BUILDS INTO THE FA. SFC LOW OVR WRN SD WILL PROGRESS EWD
TOMORROW DRAGGING SFC TROF EAST. EVEN WITH H7 TEMPS FAIRLY WARM
TOMORROW...MODELS INDICATING A STRONG DRYLINE SURGE DURING THE AFTN.
WITH CAPES IN EXCESS OF 3000J/KG AND CIN INDICATING ONLY A MARGINAL
CAP JUST EAST OF THE DRY LINE...THINK AN ISOLATED MENTION OF TSRAS
IS IN ORDER. WILL CONFINE THIS TO THE FAR NRN ZONES AND EXTEND THIS
SOUTH AS FAR AS HIGHWAY 2. SHOULD SEE ACTIVITY END QUICKLY AFTR
SUNSET WITH LIMITED DYNAMICS. AS FOR TEMPS...WILL GO WITH WARMEST
ACROSS THE NRN AND WRN ZONES...WITH BEST WRLY COMPONENT AND BEST
COMPRESSIONAL WARMING ALONG SFC TROF.

.THURSDAY AND THURSDAY NIGHT...WEAK SFC BOUNDARY SETS UP ACROSS THE
FA ON THURSDAY AS EVIDENCED FROM FCSTED LL WIND FIELD. WITH UPPR
FLOW BECOMING MORE ZONAL...H7 TEMPS BEGIN TO COOL TOWARD 10C WITH H5
TEMPS COOLING A TAD ALSO BY AFTN. HIGH RES ETA INDICATING ANOTHER
ROUND OF CAPES IN EXCESS OF 3000 J/KG THURS AFTN WITH ONLY A
MARGINAL CAP. AT THIS JUNCTURE...AM CONSIDERING LOW POPS ACROSS THE
ERN HALF OF THE FA. WILL DEFINE PRECIP LINES ALONG ISC GRIDS.

.FRIDAY WILL BE SOMEWHAT COOLER WITH SFC FRONT PUSHING THROUGH FA
BEFORE STALLING ACROSS NRN KS. ONGOING PRECIP FCST IN GOOD SHAPE
WITH POPS ACROSS THE BOARD...HOWEVER WILL PROBABLY SHAVE THESE BACK
IN THE NW GIVEN FRONTAL BOUNDARY AND BEST MOISTURE LOCATED OVER ERN
AND CENTRAL NEBR.

.SATURDAY THROUGH TUESDAY...RIDGE BEGINS TO FLATTEN AND CAP STRENGTH
ERODES FURTHER LATE ON FRIDAY AS AN UPPER LEVEL TROF TRAVERSES
SRN CANADA. WITH WEAK SFC BOUNDARY ACROSS THE AREA AND SEVERAL
EMBEDDED SHORT WAVES MOVING QUICKLY EAST IN THE ZONAL
FLOW...CONTINUATION OF LOW POPS WILL BE IN ORDER SATURDAY THROUGH
SUN NIGHT. WILL LEAVE MOST OF MONDAY AND ALL OF TUESDAY DRY AS UPPR HIGH
BUILDS INTO THE CENTRAL ROCKIES ONCE AGAIN.

.LBF...NONE.

CLB
Hazardous weather outlook, Jul 1, 2:45 PM MDT, 3 hours 7 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEST OF A LINE FROM
AINSWORTH TO OGALLALA THROUGH LATE EVENING. A LACK OF DEEP MOISTURE
FOR THE STORMS TO WORK WITH WILL LIMIT THE COVERAGE OF ANY STORMS
THAT DEVELOP IN THIS AREA. HOWEVER...ANY STORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE BRIEF...BUT DAMAGING WIND GUSTS AND
LARGE HAIL THROUGH LATE EVENING. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE PRIMARILY WEST OF A LINE FROM VALENTINE TO BIG
SPRINGS. MOST OF THE OUTLOOK AREA WILL REMAIN DRY HOWEVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN AREA OF LOW PRESSURE WILL EXTEND FROM NEAR VALENTINE TO BIG
SPRINGS BY LATE WEDNESDAY AFTERNOON. THE AIRMASS AHEAD OF THIS
FEATURE WILL BE QUITE UNSTABLE...BUT WILL ALSO BE WARM ALOFT. WHILE
THIS WILL LIMIT COVERAGE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT...ANY STORMS THAT ARE ABLE TO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER. THE BEST POTENTIAL FOR SEVERE
THUNDERSTORM DEVELOPMENT WILL BE IN AN AREA NORTH OF A LINE FROM
VALENTINE TO DUNNING.

A COLD FRONT WILL ALSO MOVE ACROSS THE STATE WEDNESDAY NIGHT AND
STALL ACROSS THE AREA THURSDAY. THIS WILL BRING A CONTINUED CHANCE
FOR THUNDERSTORMS THURSDAY AFTERNOON AND NIGHT OVER MAINLY THE
NORTHERN PORTIONS OF THE OUTLOOK AREA.

THUNDERSTORM CHANCES WILL REMAIN ACROSS THE AREA INTO THE WEEKEND.
HIGH PRESSURE ALOFT IS THEN EXPECTED TO BUILD INTO THE OUTLOOK AREA
ONCE AGAIN FOR THE FIRST PART OF NEXT WEEK WHICH WILL LIMIT
PRECIPITATION CHANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...BUT MAY BE NEEDED
LATE WEDNESDAY AFTERNOON AND EVENING ACROSS THE NORTHERN PORTION OF
THE OUTLOOK AREA.

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:27 PM MDTSevere Thunderstorm WarningLBFCherry63 min
Jun 30, 9:29 PM MDTSevere Thunderstorm WarningLBFCherry91 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.